Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Amarillo, TX

February 23, 2007Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Feb 23, 2007, 6:17 PM CST for Lipscomb County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2007, 6:17 PM CST (00:17 UTC)
Expired
Feb 23, 2007, 7:00 PM CST
In force
43 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Lipscomb County, TX

The radar

The Amarillo radar (KAMA), 165 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 6:25 PM CSTHAIL 1Lipscomb, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 3:11 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 240017
SVRAMA
TXC295-240100-
/O.NEW.KAMA.SV.W.0003.070224T0017Z-070224T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
617 PM CST FRI FEB 23 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 700 PM CST

* AT 615 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
  SOUTH OF LIPSCOMB...MOVING NORTH AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIPSCOMB...
  FOLLETT...
  DARROUZETT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3607 10052 3607 10014 3647 10003 3647 10053

$$


JORDAN
1 follow-up statement
000 
WWUS54 KAMA 240036 RRA
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CST FRI FEB 23 2007

TXC295-240100-
/O.CON.KAMA.SV.W.0003.000000T0000Z-070224T0100Z/
LIPSCOMB TX-
634 PM CST FRI FEB 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR LIPSCOMB COUNTY...

AT 632 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM THAT HAD PRODUCED QUARTER SIZE HAIL 6 MILES EAST OF 
WOLF CREEK PARK JUST INSIDE THE LIPSCOMB COUNTY LINE. THIS STORM WAS 
LOCATED ON THE LIPSCOMB OCHILTREE COUNTY LINE...OR ABOUT 15 MILES 
WEST OF LIPSCOMB...MOVING NORTHEAST AT 65 MPH.  A SECOND STRONG 
THUNDERSTORM CONTINUES TO MOVE NORTHEAST AT 60 MPH AND WAS LOCATED 5 
MILES SOUTH OF FOLLETT.

* LOCATIONS IMPACTED INCLUDE...
  DARROUZETT...
  BOOKER...
  FOLLETT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3607 10052 3607 10014 3647 10003 3647 10053

$$


JORDAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 5:50 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 23, 5:50 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CST FRI FEB 23 2007

.AVIATION...
DRYLINE LOCATED OVER THE CENTRAL PANHANDLES WILL ALLOW CONVECTION TO
DEVELOP THROUGH THIS EVENING ACROSS THE EASTERN PANHANDLES...MAINLY
ALONG AND EAST OF THE CAPROCK. SOME OF THIS CONVECTION COULD POSSIBLY
AFFECT THE GUYMON AND AMARILLO TAF SITES BEFORE MOVING OFF TO THE
EAST. A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE PANHANDLES FROM THE
GREAT BASIN AND SOUTHWESTERN STATES TONIGHT THROUGH SATURDAY. A
DEEPENING SURFACE LOW AND COLD FRONT WILL MOVE ACROSS THE PANHANDLES
TONIGHT AND SATURDAY MORNING. A VERY TIGHT PRESSURE GRADIENT THROUGH
SATURDAY WILL RESULT IN STRONG WESTERLY TO NORTHWESTERLY WINDS OF 35
TO 45 KNOTS WITH GUSTS AS HIGH AS 55 KNOTS POSSIBLE. VFR CONDITIONS
ARE EXPECTED TO PREVAIL OUTSIDE OF THE CONVECTION...HOWEVER SOME MVFR
CEILINGS ARE EXPECTED AT THE DALHART AND GUYMON TAF SITES SATURDAY
MORNING WITH A BRIEF PERIOD OF SNOW POSSIBLE.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 338 PM CST FRI FEB 23 2007/

DISCUSSION...
A WHOLE LOT GOING ON THIS FCST SO APOLOGIES FOR THE LENGTHY
DISCUSSION. FIRST AND FOREMOST IS THE POSSIBILITY OF SEVERE WEATHER
ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA PANHANDLES. SPECIAL 20Z
SOUNDING SHOWS THAT THE TEMPERATURE PROFILE ALOFT HAS STARTED TO COOL
DOWN WITH THE APPROACH OF THE UPPER LEVEL STORM CURRENTLY OVER THE
DESERT SOUTHWEST. AT THE SURFACE...MIXING HAS STARTED TO SHARPEN UP
THE DRYLINE ALONG THE EDGE OF THE CAPROCK OR ALONG A PERRYTON TO
TURKEY LINE. NOT QUITE SURE HOW MUCH FURTHER THE DRYLINE WILL PUSH
EAST AS SOUTHEASTERLY FLOW CONTINUES TO ADVECT MOISTURE ACROSS THE
EASTERN COLUMN OF COUNTIES IN THE TEXAS PANHANDLE. DEWPOINTS HAVE
CONTINUED TO RISE A DEGREE OR TWO PER HOUR MAINLY ACROSS THE
SOUTHEAST TEXAS PANHANDLE WHICH LEADS ME TO BELIEVE THAT THE DEPTH OF
MOISTURE IS ALSO INCREASING WITH TIME. 18Z NAM IS SHOWING STRONG
PRESSURE FALLS AT THE SURFACE IN RESPONSE TO THE APPROACHING WAVE
WHICH COULD HELP TO PULL THE DRYLINE BACK TO THE WEST TOWARDS SUNSET.
CURRENT FEELING IS THAT INITIATION WILL TAKE PLACE JUST ON TOP OF THE
CAPROCK WITH THE STORMS MOVING OFF TO THE NORTHAST AND STRENGTHENING
ONCE THEY GET INTO THE DEEPER MOISTURE OFF THE CAPROCK. WIND PROFILES
ARE FAVORABLE FOR SUPERCELLS TO DEVELOP ESPECIALLY AS WE HEAD INTO
TONIGHT...THUS A BRIEF WINDOW WILL EXIST FOR LARGE HAIL AND THE
POSSIBILITY FOR AN ISOLATED TORNADO OFF THE CAPROCK. ONCE WE GET PAST
SUNSET HOWEVER...LIKELIHOOD OF A MORE ORGANIZED CONVECTIVE LINE
SHOULD TRANSITION THE SEVERE THREAT TO LARGE HAIL AND HIGH WINDS.

SECOND ISSUE WILL BE WIND SPEEDS FOR TOMORROW. ALL MODEL DATA
CONTINUES TO SHOW VERY TIGHT PRESSURE GRADIENT AT THE SURFACE THROUGH
700 MB ALL OF WHICH FAVOR STRONG WINDS. LOCAL HIGH WIND FLOWCHART
DOES SHOW SUSTAINED WIND SPEEDS IN THE 30 TO 40 MPH RANGE AND COULD
SEE SOME GUSTS UP AS HIGH AS 55 TO 60 MPH ESPECIALLY DURING THE
AFTERNOON HOURS. HAVE DECIDED TO GO WITH A HIGH WIND WARNING STARTING
AT 6 AM SATURDAY AND RUN THROUGH 9 PM SATURDAY NIGHT. MAIN REASON TO
TAKE IT PAST SUNSET WAS TO COVER THE POSSIBILITY OF SOME HIGHER GUSTS
ACROSS THE EASTERN TEXAS PANHANDLE AS THE STORM EXITS THE AREA. WIND
ADVISORY CRITERIA MIGHT BE NEEDED FOR A SHORT WINDOW AFTER THE HIGH
WIND WARNING EXPIRES...BUT FEEL WIND SPEEDS SHOULD RAMP DOWN AS THE
ATMOSPHERE DECOUPLES AT NIGHT AND PRESSURE GRADIENT RELAXES WITH LOW
MOVING OFF TO THE EAST. AS IF THE WINDS WERE NOT ENOUGH...SOME
BLOWING DUST IS POSSIBLE MAINLY ACROSS THE SOUTHERN THIRD OF THE
TEXAS PANHANDLE AND THE POSSIBILITY OF BLOWING SNOW ACROSS THE FAR
NORTHWEST TEXAS AND WESTERN OKLAHOMA PANHANDLE. BUFKIT SOUNDINGS FOR
SOUTHEAST COLORADO DO SHOW FAVORABLE CONDITIONS FOR MODERATE TO HEAVY
SNOWFALL WHICH WILL COMBINE WITH THE STRONG WINDS TO CREATE BLIZZARD
CONDITIONS. THE BUFKIT SOUNDINGS AT DALHART ALSO SHOW PROFILE
FAVORABLE FOR SNOWFALL BUT SURFACE TEMPERATURES BRIEFLY CLIMB UP TO
ABOVE FREEZING. HAVE DECIDED TO HOLD OFF ON A BLIZZARD WARNING FOR
CIMARRON AND DALLAM COUNTIES BUT INCOMING SHIFTS WILL NEED TO
EVALUATE THIS CLOSELY. SNOW/RAIN LINE SHOULD REMAIN ALONG THE
CANADIAN RIVER SO THAT ANYTHING SOUTH OF THERE SHOULD SEE LIQUID
PRECIP MAINLY IN THE FORM OF HORIZONTAL RAIN.

WEATHER FINALLY LOOKS TO CALM DOWN BY SUNDAY AFTERNOON. VERY DRY
AIRMASS WILL BE IN PLACE BEHIND THIS SYSTEM BUT WIND SPEEDS WILL BE
IN THE 5 TO 15 MPH RANGE. COULD BE SOME CONCERN FOR FIRE DANGER WITH
THE DRY AIRMASS BUT FEEL THE LIGHT WINDS SHOULD PRECLUDE ANY PRODUCT
ISSUANCE AT THIS TIME. MINIMAL TIME WAS SPENT ON THE EXTENDED
FORECAST DUE TO WEATHER OVER THE NEXT 36 HOURS BUT CURSORY GLANCE
SHOWS FORECAST TO BE IN DECENT SHAPE.

JORDAN

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING FROM 6 AM TO 9 PM CST SATURDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...HIGH WIND WARNING FROM 6 AM TO 9 PM CST SATURDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&
Hazardous weather outlook, Feb 23, 3:49 PM CST, 2 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CST FRI FEB 23 2007

OKZ001>003-TXZ001>020-241200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
349 PM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR THE EASTERN HALVES
OF THE PANHANDLES...

OVER THE EASTERN HALVES OF THE PANHANDLES...THERE IS A CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING...SOME OF WHICH COULD
REACH SEVERE LEVELS. THE MAIN SEVERE THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES WILL BE POSSIBLE ACROSS THE
EASTERN PARTS OF THE PANHANDLES.

WINDY CONDITIONS AND LOW RELATIVE HUMIDITY VALUES WILL COMBINE TO
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE WESTERN
TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES...WHERE A RED FLAG
WARNING IS IN EFFECT THROUGH THIS EVENING. BOATERS SHOULD EXERCISE
CAUTION ON AREA LAKES AREA-WIDE DUE TO WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...A HIGH WIND WARNING WILL BE IN EFFECT FROM 6 AM THROUGH 9 PM
SATURDAY...

VERY WINDY CONDITIONS ARE EXPECTED FROM EARLY SATURDAY MORNING
THROUGH SATURDAY EVENING AS WIND GUSTS WILL HAVE THE POTENTIAL TO
REACH SPEEDS OF NEAR 60 MILES AN HOUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING ACROSS THE
EASTERN HALVES OF THE TEXAS AND OKLAHOMA PANHANDLES.

COCKRELL

In the hours before

Local storm report, Feb 23, 5:57 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CST FRI FEB 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             ALANREED                35.21N 100.73W
02/23/2007  E0.75 INCH       GRAY               TX   TRAINED SPOTTER

&&

RTW
Local storm report, Feb 23, 6:13 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CST FRI FEB 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TORNADO          3.5 N MCLEAN            35.28N 100.60W
02/23/2007                   GRAY               TX   LAW ENFORCEMENT

            TORNADO CONFIRMED TOUCHING DOWN NORTH OF MCLEAN

&&

TAS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:08 PM CSTTornado WarningAMAGray, Wheeler37 min
Feb 23, 6:27 PM CSTSevere Thunderstorm WarningAMACollingsworth63 min
Feb 23, 7:16 PM CSTSevere Thunderstorm WarningAMAOchiltree29 min
Feb 23, 8:58 PM CSTSevere Thunderstorm WarningAMAHemphill, Wheeler62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.